Kids who take stimulants experience slightly lower growth as a side effect.
by ADDitude Editors
According to a study in the April issue of Pediatrics, children who take stimulant medications for AD/HD experience a surprising side effect: slightly slower growth. While the study reinforces that AD/HD medications are effective in reducing AD/HD symptoms, it shows that children taking these medications grew slightly less in height than peers not taking the drugs.
The study compared the use of Ritalin to behavioral therapy, a combination of Ritalin and behavioral therapy, or no treatment at all. After 24 months of monitoring children who were ages 7 through 9 at the study's onset, doctors confirmed that children on medication showed a slight reduction in height growth, but noted that the effect was less pronounced after a longer period of time.
"Stimulant medications are extremely safe medications with very few side effects," said study author James Swanson, M.D., a professor of pediatrics at the University of California at Irvine. "I don't think this is necessarily a cause for great alarm in parents. The effect was rather modest, only about a centimeter less over a year."